Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Kaletra
Apr 28, 2006

Hello.. I've been HIV+ since June 15th 1987 asymtomatic for all of these years. T-cells are 975 and undetectable viral load. Back in 2002 a lab mistake showed my t-cells dropped to 270 so I started med's, after 4 months of side effects they realized the mistake but I have stayed on them because I don't want to my virus to become resistant. I've been on Kaletra and Truvada with very low side-effects. However, Abbott Labs changed the formula in Kaletra from the large orange pills to these new tablets, I was sick with the very first dose, I had a stroke last month and now I'm just not feeling well at all. I have reported to my issues with Abbott in regards to these and other side-effects I'm having with the new Kaletra. My questions is, are other HIV+ people having problems with the new and "improved" Kaletra too? While I have to do my labs in another month to see if the new ones are working as well as the old ones, I'm just concerned about the side-effects getting worse. Signed, just wondering in Redding, CA. Patrick

Response from Dr. Frascino

Hey Patrick in Redding,

Yes, we've had a few folks complain about increased side effects with the new formulation of Kaletra; however, most folks are reporting less toxicity, particularly less gastrointestinal complaints (bloating, nausea, diarrhea, etc.) As with all medications and new formulations of medications, some folks will not tolerate them for any of a variety of reasons. The new tablet formulation is certainly more convenient fewer tablets, no refrigeration required, no food requirements, etc. Clinical trials have found that pharmacologically the new formulation works as well as the old capsules. So what should you do? First, review the situation with your HIV/AIDS specialist to make sure you are taking the proper dose and that there are no drug-drug interactions that might be contributing to your intolerance. Next, if that checks out, discuss other options with your HIV specialist. It is possible that since your drop in CD4s that prompted your initial start on HAART was an error, one option is for you to discontinue HAART entirely to see where your "viral set point" settles out. It's possible you have a wimpy virus or particularly strong immune system or perhaps both, which could control the virus without the help of medications for a considerable period of time. If your viral load eventually rose significantly and CD4s dropped consistently into the 300-350 range, a resistance test could then be done (phenotype and genotype), which would be helpful in selecting and optimizing your next regimen. Alternatively, if you do not wish to consider this break in therapy, switching to a different regimen now would also be an option. Perhaps switching out Kaletra for boosted Reyataz (dose adjusted for tenofovir). At any rate, you do have a variety of attractive options. What you need most right now is a competent and compassionate HIV/AIDS specialist to review all your options and the risks/benefits of each. If you remain confused, get a second opinion from another HIV/AIDS specialist to help you sort out your next step and contingency plans thereafter. Redding, CA is not all that far from the Frascino Medical Group in Los Altos. If we can be of service, don't hesitate to call (650-917-1357). I'll also pass your concerns on to Abbott, as they are collecting data pertaining to their new formulation.

Good luck.

Dr. Bob


Previous
Metallic Taste
Next
Thanks, and have you considered?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement